To the Editor:—
Since the original description of erythema multiforme by von Hebra in 1860, this skin reaction has been reported to be associated with a variety of seemingly unrelated conditions such as viral, bacterial, or mycotic infection, collagen disease, occult malignancy, deep x-ray therapy, severe sunburn, and hypersensitivity reactions to numerous drugs, contactants, and foods. The common denominator, however, does seem to be hypersensitivity. In addition to the cutaneous manifestations erythema multiforme exudativum (Stevens-Johnson syndrome), may have associated systemic manifestations including fever, dehydration, arthralgias, cardiac arrhythmias, pericarditis, lymphadenopathy, pneumonitis, nephritis, and transient myocarditis. The histopathology of erythema multiforme is that of an allergic vasculitis with a perivascular inflammatory exudate composed mainly of mononuclear cells, but also neutrophils, eosinophils, scattered nuclear fragments, and at times extravasated erythrocytes.
Report of a Case:—
A 65-year-old retired warrant officer with a long standing history of angina pectoris was seen in the Surgical Outpatient